Illinois, 2005

Hail and Damaging Winds in Illinois, May 13, 2005

May 13, 2005 · NWS PAH · 8 events in 6 counties and zones

Scattered thunderstorms developed during the midday hours and continued through the evening. Several storms reached severe levels for a brief time, producing hail up to one inch in diameter and wind gusts to around 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed during the midday hours and continued through the evening. Several storms reached severe levels for a brief time, producing hail up to one inch in diameter and wind gusts to around 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 2:15 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, May 13, 2:15 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT FRI MAY 13 2005

.DISCUSSION...
SKIES WERE PARTLY TO MOSTLY CLEAR EARLY THIS MORNING. CONVECTION
WAS LINED UP TO OUR WEST...FROM NRN IL...ACROSS WCNTRL MO INTO CNTRL
OK. SOME SCT CONVECTION AHEAD OF THIS ACTIVITY OVER CNTRL MO. THIS
CONVECTION CREATED EASTWARD MOVG OUTFLOWS OVER NE AND CNTRL MISSOURI
AS WELL. FOR TODAY H5 HGHTS FCST TO FALL ABOUT 30-40M. WILL
DESTABILIZE AGAIN TODAY WITHOUT REALLY ANY CAP TO SPEAK OF. MID
LEVEL SUPPORT APPEARS TO BE PRESENT AS WELL PER THE GFS/NAM...WITH
BOTH MODELS SHOWING SOME H7/H5 Q-VEC CONVERGENCE ACROSS THE REGION.
SO WILL CONTINUE WITH CHANCE POPS FOR SHRA/TSRA TODAY.

WILL MAINTAIN CHANCE POPS FIRST 1/2 OF TONIGHT...THEN RAISE POPS
TO LOW END CATEGORICAL AFTER MIDNIGHT AS SFC COLD FRONT APPROACHES
OUR WEST COUNTIES OF SE MO AND SRN IL BY 12Z SAT. THE CHANCE OF
CONVECTION SHOULD QUICKLY TRANSLATE EAST THROUGH THE DAY SATURDAY.
SO AFTER FAIRLY HIGH POPS AROUND 12Z...WILL TAPER OFF POPS FROM WEST
TO EAST A LITTLE MORE RAPIDLY THROUGH THE DAY. STRONG TO ISOLD
SEVERE STORMS NOT OUT OF THE QUESTION THROUGH EARLY SATURDAY...BASED
ON FCST INSTABILITY AND MAGNITUDE OF THE WIND FIELDS. HIGH PRESSURE
WILL BUILD IN SAT NIGHT AND SUNDAY...WITH DRY AND COOLER WX
CONDITIONS EXPECTED. TRENDED A LITTLE COOLER WITH TEMPS SUNDAY AS
GUIDANCE HAS DROPPED BACK A FEW DEGREES. NO CHANGES BEYOND SUNDAY.

&&

PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
Hazardous weather outlook, May 13, 3:18 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT FRI MAY 13 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
418 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. A FEW STRONG STORMS MAY
DEVELOP AND PRODUCE VERY HEAVY RAIN AND GUSTY WINDS.

THUNDERSTORMS WILL BE LIKELY TONIGHT...ESPECIALLY LATE...AHEAD OF AN
APPROACHING COLD FRONT. SOME OF THE STORMS COULD BE SEVERE...WITH
DAMAGING WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY BE ONGOING SATURDAY MORNING. ISOLATED
STRONG TO SEVERE THUNDERSTORMS WILL REMAIN A POSSIBILITY...WITH
DAMAGING WIND AND HAIL THE MAIN HAZARDS. THUNDERSTORMS SHOULD END
FROM WEST TO EAST THROUGH THE COURSE OF THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY...TONIGHT AND EARLY
SATURDAY.

The radar

The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Alexander

When
May 13, 11:05 AM CST
Where
Alexander County, Cairo
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
37.000, -89.183

Hail, Saline

When
May 13, 11:40 AM CST to 11:45 AM CST
Where
Saline County, Harrisburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -88.550

Numerous reports of nickel to quarter-size hail in downtown Harrisburg.

Thunderstorm Wind, Franklin

When
May 13, 3:00 PM CST
Where
Franklin County, Rend City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -88.983

Trees were blown down near the Rend Lake Dam spillway.

Hail, Franklin

When
May 13, 3:02 PM CST
Where
Franklin County, West Frankfort
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -88.917

Hail, Alexander

When
May 13, 6:17 PM CST
Where
Alexander County, East Cape Girardeau
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.300, -89.250

Thunderstorm Wind, Pulaski

When
May 13, 6:40 PM CST to 6:45 PM CST
Where
Pulaski County, 1 mi SW of Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -89.217

Power lines were blown down on Sandusky Road southwest of Pulaski. Trees were down between Pulaski and Villa Ridge along U.S. Highway 51.

Thunderstorm Wind, Johnson

When
May 13, 7:15 PM CST to 7:20 PM CST
Where
Johnson County, Cypress
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -89.017

Trees were blown down in Cypress. Power lines were down in Vienna.

Thunderstorm Wind, Massac

When
May 13, 8:45 PM CST
Where
Massac County, 4 mi NNE of Brookport
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -88.600

Some shingles were blown off a house, and the metal roof was blown off an older farm building. Three very large oak trees were blown down, along with power lines. Two trucks were damaged from debris.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446355, 5446356, 5446351, 5446357, 5446352, 5446353, 5446354, 5446358.